Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 25, 1999, 3:00 PM EDT for Watauga County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1999, 3:00 PM EDT (19:00 UTC)
- Expired
- Aug 25, 1999, 5:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 251859 FFWRNK NCC189-252100- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT WED AUG 25 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 500 PM EDT. * AT 250 PM EDT... COUNTY EMERGENCY COORDINATORS INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER BOONE NORTH CAROLINA. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE THROUGH THE AREA SURROUNDING BOONE...RESULTING IN SMALL STREAM AND URBAN FLOODING. FOR YOUR SAFETY DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. .END .
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:15 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 25, 2:15 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT WED AUG 25 1999 MODELS IN GENERAL AGREMENT ON UPPER LOW GRADUALLY SLIDING EAST TONIGHT AND THURSDAY AS VORT LOBES ROTATE AROUND AND INTO THE SOUTHERN APPS. WILL NOT PUT MUCH FAITH IN MODEL TIMING OF THE WAVES...UPPER LOW ALMOST STACKED STRAIGHT UP ANYWAY AND WILL BE HARD TO GENERATE WIDESCALE LIFT. CONVECTION SHOULD BE MORE A DIURNAL EVENT FOR THIS FCST PERIOD AS LOW LVL MOISTR REMAINS HIGH. WILL GO WITH 40 AND 50 POPS MAINLY THIS EVENING...WITH THE HIGHER POPS IN THE EAST ASSUMING LINE OF CONVECTION OVER THE MTNS ATTM CONTS TO TRACK SLOWLY EAST. IT SHOULD GET GOING AGAIN TMRW...AHEAD OF THE MAIN FRONT...BUT PROBABLY NOT AS WIDESPREAD. ACCORDING TO THE ETA BEST VERT SHEAR AND INSTB EAST OF THE MTNS TMRW. WILL EDGE POPS HIGHER IN THE EAST AGAIN TMRW. TMRW NIGHT AND FRIDAY...CAA DEVELOPS. WILL DROP POPS FOR ALL EXCEPT UPSLOPE WEST WHERE WRAP AROUND MOISTR AND NW FLOW WILL PRODUCE A CHANCE OF SHOWERS. .RNK VA...NONE. NC...NONE. WV...NONE. JDS
In the hours before
Special weather statement, Aug 25, 12:45 PM EDT, 2 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-252300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED AUG 25 1999 ...SEVERE THUNDERSTORMS POSSIBLE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A COMBINATION OF ENOUGH MOISTURE AND DAYTIME HEATING IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE PRIMARY THREAT FROM THESE STORMS...IF THEY BECOME SEVERE...WILL BE LARGE HAIL AND DAMAGING WNDS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND SHOULD BE PREPARED FOR POSSIBLE SKYWARN ACTIVATION. AMS
Special weather statement, Aug 25, 12:45 PM EDT, 2 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-252300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED AUG 25 1999 ...SEVERE THUNDERSTORMS POSSIBLE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A COMBINATION OF ENOUGH MOISTURE AND DAYTIME HEATING IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE PRIMARY THREAT FROM THESE STORMS...IF THEY BECOME SEVERE...WILL BE LARGE HAIL AND DAMAGING WNDS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND SHOULD BE PREPARED FOR POSSIBLE SKYWARN ACTIVATION. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 51 min |
| Aug 25, 6:17 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 63 min |
| Aug 25, 7:38 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 62 min |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.